HRT therapy may increase risk of acute pancreatitis

January 27, 2014

Women who use postmenopausal hormone replacement therapy (HRT) may be at increased risk of acute pancreatitis, found a new study in CMAJ (Canadian Medical Association Journal).

Acute pancreatitis, a sudden inflammation of the pancreas, has symptoms that range from mild discomfort to severe, debilitating pain and may, in some cases, even lead to death.

Although several case reports have indicated that there may be an association between use of HRT and risk of acute pancreatitis, the evidence from large studies is sparse. To understand whether there is an association, the researchers looked at data on 31 494 Swedish postmenopausal aged 48-83 years at the start of the 13-year study from 1997 to 2010. At the start of the study, 13 113 (42%) of the women were current users of HRT, 3660 (12%) were previous users, and the remainder had never used the therapy. Of the current users of HRT, 6795 (52%) used systemic therapy for hot flashes, 4148 (32%) used local therapy for vaginal dryness, and 2170 (16%) used both therapies.

After taking account of factors likely to influence the results, the researchers found that women who currently or previously had used HRT had an approximately 1.5 greater risk of acute pancreatitis than those who had never used the therapy. The risk seemed to be higher among women who used and those who had used HRT for more than 10 years.

"There are no contemporary data that might explain our finding that the risk was sustained among past users of [HRT] or that the risk seemed to increase with duration of use," writes Dr. Viktor Oskarsson, Unit of Nutritional Epidemiology, Institute of Environmental Medicine, Karolinska Institutet, Stockholm, Sweden, with coauthors. "These findings, though speculative, may suggest that exogenous estrogen induces some persistent change in the pancreas for which the duration of exposure may be important."

The authors suggest that if additional studies confirm these findings, physicians should consider the risk of when prescribing HRT.

Explore further: HRT cuts risk of repeat knee/hip replacement surgery by 40 percent

More information: www.cmaj.ca/lookup/doi/10.1503/cmaj.131064

Related Stories

Hormone replacement therapy—clarity at last

May 24, 2013

The British Menopause Society and Women's Health Concern have today released updated guidelines on Hormone Replacement Therapy (HRT) to provide clarity around the role of HRT, the benefits and the risks. The new guidelines ...

Hormone replacement therapy improves muscle function

April 30, 2013

Hormone replacement therapy (HRT) significantly improves muscle function – down to the muscle fibre level – in postmenopausal women, a new study published today in The Journal of Physiology shows.

Recommended for you

Bile acid uptake inhibitor prevents NASH / fatty liver in mice

September 21, 2016

Drugs that interfere with bile acid recycling can prevent several aspects of NASH (nonalcoholic steatohepatitis) in mice fed a high-fat diet, scientists from Emory University School of Medicine and Children's Healthcare of ...

New therapeutic target for Crohn's disease

September 20, 2016

Research from the Sanford Burnham Prebys Medical Discovery Institute (SBP) identifies a promising new target for future drugs to treat inflammatory bowel disease (IBD). The study, published today in Cell Reports, also indicates ...

Mosquitoes, Zika and biotech regulation

September 19, 2016

In a new Policy Forum article in Science, NC State professor Jennifer Kuzma argues that federal authorities are missing an opportunity to revise outdated regulatory processes not fit for modern innovations in biotechnology, ...

Arthritis drug may help with type of hair loss

September 22, 2016

(HealthDay)—For people who suffer from a condition that causes disfiguring hair loss, a drug used for rheumatoid arthritis might regrow their hair, a new, small study suggests.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.